Harvard Health Publications\\Harvard Medical School(Harvard Health Publications\\Harvard Medical School )

Q: Are all erectile dysfunction medications the same and have the same side effects?  My husband says they are and that all of them will give you headaches, stomach upset, and blurred vision.  I think they are like any other medications—you might have to try a few before you find the right one for you. What do you think?

A: You are both right!

I suspect that you and your husband are referring to the oral medications Cialis (tadalafil), Levitra (vardenafil) and Viagra (sildenafil). They are members of the drug class called phosphodiesterase-5 (PDE-5) inhibitors.

PDE-5 inhibitors allow the walls of the blood vessels in the penis to relax so that more blood flows into the penis. With sexual stimulation, blood flow out of the penis decreases, and the result can be improved erectile function.

Each of these PDE-5 inhibitors has a slightly different chemical structure. So the doses needed to achieve the same effect will differ from one drug to the next. And one drug may work slightly better in one individual than in another.

While all three drugs start working about 20 minutes after you take them, the duration of the action does differ. Levitra and Viagra remain active in the body for 4 to 6 hours. Cialis can hang around for up to 36 hours.

Most of the side effects, such as headaches and upset stomach, are similar for all three drugs. However, sometimes a man will find that one of these drugs works just as well at a smaller-than-usual dose. A lower dose usually means less risk of side effects, and he still could experience the result he wants.

Some side effects occur that are specific to the brand of medication. For example, slight blurriness of vision in both eyes happens in about 1 in 200 men who use Viagra. Usually men who experience this describe a bluish tinge in their vision. This problem is unique to Viagra and rarely occurs with Levitra or Cialis.

But there is a different and more serious vision problem that is not unique to Viagra. It can occur with any of the three PDE-5 inhibitors. The condition is called non-arteritic ischemic optic neuropathy (NAION).

The symptom to watch out for is a sudden partial or complete loss of vision in one eye, more often happening in the morning when the man first wakes up. This is medical emergency that requires immediate evaluation.

Any man who has these symptoms while using a PDE-5 inhibitor must not take any drug from this class again. That means no Viagra, no Cialis, no Levitra.

Another difference in side effects—Cialis can cause muscles aches, which are much less common with Levitra and Viagra.

One last minor difference. If a man eats a fatty meal just before taking Viagra or Levitra, absorption of the drug from the intestine into the blood stream is slower. This slower absorption is not seen with Cialis.

Do you have a health question you'd like to ask Harvard Medical School's experts? Send an e-mail to experts@microsoft.com. Please include Ask Harvard in the subject line.

Our experts respond to one question each week and the responses are posted on Mondays on MSN Health. We regret that we cannot provide a personalized response to every submission.